Arkansas, 2016

Damaging Winds in Arkansas, July 10, 2016

July 10, 2016 · NWS LZK · 3 events in 2 counties and zones

Thunderstorms on 7/10/16 produced wind damage in central and southeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorms on 7/10/16 produced wind damage in central and southeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 10, 11:07 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 10, 11:07 AM CST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1207 PM CDT SUN JUL 10 2016

.DISCUSSION...

Updated to include the 18Z aviation discussion below...

&&

.AVIATION...

Some isolated to widely scattered convection will be possible
through early this evening...though some potential for very
isolated activity could be seen after sunset. Some very patchy fog
may again be seen for Mon morning...but likelihood is less than
what was expected this Sun morning. Some isolated SHRA/TSRA could
again be seen for Mon afternoon...mainly over the SERN terminals.

&&

.PREV DISCUSSION...(ISSUED 406 AM CDT SUN JUL 10 2016)

SHORT TERM...Today Through Monday Night

Troughing will continue in the southeast United States today,
with a weak stationary front draped across northeast Arkansas.
This will lead to continued chances of showers/thunderstorms,
especially in the southeast half of the state. Precipitation will
be hit and miss, so this will not be a washout. However, it will
hold afternoon temperatures down, with readings a little below
average at most locations.

Ridging will continue across the southern Plains and southwest
states. The ridge will amplify farther east on Monday, including
locally. Precipitation chances will decrease, with rain becoming
more spotty. Temperatures will also start ramping up, and this
will carry into the long term.

LONG TERM...Tuesday Through Saturday

High pressure will be over the southern U.S. to begin the period
with an upper low over the northern plains. The upper ridge will
continue over the South through the period.

A cold front is expected to be over the Plains on Tuesday. This
front then slides south into Arkansas by Friday morning...which will
bring an increased chance of showers and thunderstorms. The front
then lifts north of Arkansas on Saturday.

Tuesday and Wednesday will be dry. A slight chance of showers and
thunderstorms returns Wednesday night and then better chances of
thunderstorms are in store for Thursday and Friday. A slight chance
of rain is included for Saturday. Expect temperatures to be at or
slightly above normal values through the period with highs in the 90s
and lows in the 70s.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Jul 10, 4:00 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN JUL 10 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
OVER THE SOUTHEAST HALF OF THE STATE.

ANY SEVERE WEATHER WILL BE ISOLATED...WITH DAMAGING WINDS THE MAIN
CONCERN. ANY FLASH FLOODING DUE TO LOCALLY HEAVY DOWNPOURS WILL BE
SPOTTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
MONDAY...MAINLY IN EASTERN ARKANSAS.

THE HEAT WILL RETURN TO THE STATE TUESDAY AND CONTINUE THROUGH THE
REST OF THE WEEK. HIGH TEMPERATURES ARE EXPECTED TO CLIMB INTO THE
LOWER TO MID 90S. GIVEN THESE TEMPERATURES AND AMPLE MOISTURE...
AFTERNOON HEAT INDEX READINGS WILL REACH 100 TO 105 DEGREES IN
PLACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

46

In the hours before

Special weather statement, Jul 10, 7:47 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
847 AM CDT SUN JUL 10 2016

ARZ053-101415-
CLARK AR-
847 AM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY UNTIL 915 AM
CDT...

AT 847 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HALFWAY...OR 9 MILES SOUTHWEST OF ARKADELPHIA...MOVING EAST AT
15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARKADELPHIA...                    CADDO VALLEY...
RICHWOODS...                      GUM SPRINGS IN CLARK COUNTY...
CURTIS...                         LOWER LAKE RECREATION AREA...
HOLLYWOOD...                      BURTSELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3395 9329 3417 9331 3420 9304 3416 9303
      3416 9298 3394 9295
TIME...MOT...LOC 1347Z 264DEG 13KT 3406 9321

62
Special weather statement, Jul 10, 12:02 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
102 PM CDT SUN JUL 10 2016

ARZ062-066-101830-
OUACHITA AR-DALLAS AR-
102 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAS AND NORTH
CENTRAL OUACHITA COUNTIES UNTIL 130 PM CDT...

AT 102 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF SPARKMAN...OR 13 MILES NORTH OF CAMDEN...MOVING EAST
AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAST CAMDEN...                    AMY...
TATES BLUFF...                    HOLLY SPRINGS...
WARNER...                         LESTER...
HARMONY GROVE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3366 9296 3382 9293 3382 9291 3381 9290
      3383 9289 3384 9288 3384 9271 3360 9275
TIME...MOT...LOC 1802Z 277DEG 6KT 3377 9281

62

The radar

The Little Rock radar (KLZK), 138 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Drew

When
July 10, 12:45 PM CST
Where
Drew County, Wilmar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.630, -91.930

Downburst winds up to 60 mph downed some large trees.

Thunderstorm Wind, Drew

When
July 10, 1:20 PM CST
Where
Drew County, 0.69 mi N of Monticello Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.640, -91.750

Downburst winds up to 60 mph damaged the roofs of several homes on Deer Run Road.

Thunderstorm Wind, Pulaski

When
July 10, 2:48 PM CST
Where
Pulaski County, 0.57 mi W of Fort Roots
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.770, -92.300

Received picture of a tree down in the Hillcrest neighborhood of Little Rock. The tree was approximately 12 inches in diameter, based on the picture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650954, 650955, 650959.